Thunderstorm Wind, Burke
- When
- May 17, 5:30 PM EST
- Where
- Burke County, Magruder
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.917, -82.233
EOC reported trees down.
4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 17, 1:48 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT SAT MAY 17 2003 DISC: BOUNDARY OF WARM MOIST AIR ACROSS THE CSRA AND COOLER MORE STABLE AIR ACROSS THE CENTRAL AND NORTHERN PORTIONS AS SET UP AREA ALONG THE SAVANNAH RIVER FOR SEVERE WEATHER. BOTH ETA/GFS SIMILAR IN HANDLING SYSTEMS OVER THE NEXT COUPLE OF DAYS...ALTHOUGH BOTH DIFFER ON STRENGTH OF WEDGE OF COOL AIR ACROSS THE AREA. WILL GENERALLY HAVE TO WITH A BIT OF A COMPROMISE WITH FORECAST. CLOSED LOW ACROSS THE LWR MS RIVER VALLEY EXPECTED TO CONTINUE MOVING SLOWLY TO THE SE. MEANWHILE AT THE SURFACE HIGH PRESSURE ACROSS ERN CANADA/NEW ENGLAND WILL BUILD DOWN ACROSS THE AREA. GFS A BIT MORE AGGRESSIVE WITH THIS SCENARIO BY MONDAY...DUE TO SURFACE DEVELOPMENT OFF THE CAROLINA COAST. ETA DOES NOT INDICATE THIS. CHALLENGE OF POPS AND TEMPS THROUGH THE NEXT FEW DAYS. GUIDANCE AND LOCAL EQUATIONS FAIRLY SIMILAR THROUGH THE PERIOD...BUT WEDGE TEMPERATURES INDICATE A DOWNWARD TREND WILL BE NEEDED EACH DAY. WILL STAY CLOSE TO CONSENSUS FOR POPS THROUGH THE PERIOD. EXTENDED...LOOKS TO BE A BIT UNSETTLED THROUGH THE PERIOD WITH TROFINESS DEVELOPING ACROSS THE EAST AND CLOSED LOW SETTLING IN ACROSS THE GREAT LAKES FOR THE UPCOMING WEEKEND. EXPECT ABOVE NORMAL PCPN AND BLO NORMAL TEMPS. FCSTID = 77 CAE 66 76 64 74 / 40 50 50 40 AGS 65 78 64 76 / 50 60 50 50 SSC 65 75 63 73 / 40 50 50 40 OGB 65 77 64 75 / 50 50 50 50 .CAE... GA...NONE. SC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES SCC003... SCC011...SCC037...SCC065. LCV
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AN ISOLATED SEVERE THUNDERSTORM POSSIBLE MID AFTERNOON THROUGH MID EVENING SOUTH MIDLANDS AND EAST CENTRAL GEORGIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
SCZ035-GAZ040-063>065-077-172146- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 346 PM EDT SAT MAY 17 2003 SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE...LINCOLN AND RICHMOND COUNTIES BETWEEN 4 AND 5 PM. THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH RIVER AREA.
GAZ063>065-077-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 550 PM EDT SAT MAY 17 2003 SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE AND RICHMOND COUNTIES BETWEEN 6 AND 7 PM. THESE STORMS WILL PRODUCE HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH RIVER AREA.
The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
EOC reported trees down.
EOC reported 3/4 inch hail on hwy 305.
EOC reported trees and powerlines down near Scotts Corner.
SKYWARN spotter reported large branches down on Tobacco road in Augusta.
SKYWARN spotter reported high water covering one area of US 1 and Bobby Jones Highway.
EOC reported trees down and a shed destroyed at a home on hwy 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353694, 5353695, 5353697, 5353696, 5353698, 5353699.